Our team of medical experts are ready to help

Your questions answered


Peter asked...

I started taking Simvastatin 2 years ago.

Tags: heart

I started taking Simvastatin 2 years ago and following a week of heavy tennis my muscles became painful and restricted my movement. I stopped taking this drug. I am now 66 years and have never suffered these symptoms before or after, but I continually wonder whether there is an alternative statin which is less likely to cause this?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

All medications cause side effects for some people, and statins are no exception. Muscle aches and pains are one of the commonest side effects of the statins. In most cases this side effect is distressing and troublesome but does not lead to more serious consequences. A rare, more severe related side effect is very severe muscle aching linked with a rise in one of the enzymes in the body called CK or creatine kinase. Some people find that their symptoms settle if they take a lower dose of the same statin. Alternatively, taking a lower dose of a different statin called atorvastatin, which produces greater lipid lowering effect compared to the same dose of simvastatin, may also help.

Two other statins, rosuvastatin and pravastatin, may be less likely to cause this side effect. However, pravastatin has the weakest lipid lowering effect of the statins. There has been much interest in recent years in taking Co-Enzyme Q10 to reduce the side effects of statins. As yet, major research trials are lacking, but early small studies show promise.
 
Answered by Dr Sarah Jarvis

 

You may also be interested in...

General self-help tips for pain

Health MOT

Eating for good health

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter